Alert archive / Michigan / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 44, NWS Grand Rapids, MI

July 18, 2013Calhoun County, Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 18, 2013, 1:35 PM EDT for Calhoun County, Jackson County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2013, 1:35 PM EDT (17:35 UTC)
Expired
Jul 18, 2013, 2:15 PM EDT
In force
40 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, MI, Jackson County, MI

The radar

The Grand Rapids radar (KGRR), 99 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1579 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:45 AM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 18, 7:45 AM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 AM EDT THU JUL 18 2013

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 329 AM EDT THU JUL 18 2013

ANOTHER HOT AND HUMID DAY IS EXPECTED TODAY WITH A GOOD DEAL OF
SUNSHINE. TEMPERATURES IN THE 90S AND MOIST AIR WILL PRODUCE HEAT
INDICES OF AROUND 100 DEGREES. AS HAS BEEN THE CASE THE LAST COUPLE
OF DAYS...A FEW SHOWERS/STORMS WILL BE POSSIBLE ACROSS EASTERN AREAS
IN THE AFTERNOON AND EVENING HOURS.

A MUCH BETTER CHANCE FOR THUNDERSTORMS WILL COME FRIDAY AFTERNOON
AND FRIDAY NIGHT AS A COLD FRONT PUSHES THROUGH THE AREA. SOME OF
THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN THREATS. COOLER AND DRIER AIR WILL FILTER IN ACROSS THE
AREA FOR THE UPCOMING WEEKEND.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 329 AM EDT THU JUL 18 2013

THE MAIN CONCERNS WITH THE SHORT TERM FCST PERIOD REMAIN THE HEAT
AND CONVECTION/SEVERE POTENTIAL ON FRIDAY AND FRIDAY NIGHT WITH THE
PASSAGE OF A STRONGER COLD FRONT. NO REAL CHANGES HAVE BEEN MADE TO
THE FCST. THE HEAT ADVISORY WILL CONTINUE AS IS.

TODAY WILL BE A VERY SIMILAR DAY COMPARED TO THE LAST COUPLE OF DAYS
WE HAVE SEEN ACROSS THE CWFA. THIS IS EVEN THE CASE AS THE ANOMALOUS
UPPER RIDGE THAT WAS IN PLACE IS NOW STARTING TO BE FLATTENED BY THE
LOWER HEIGHTS AND ENERGY ACROSS CANADA. H850 TEMPS ARE ALMOST
IDENTICAL AROUND 20C AGAIN TODAY. WITH A SIMILAR SW FLOW IN THE
LOWER LEVELS AND PLENTY OF SUNSHINE...WE SHOULD HIT MAXES OF LOWER
TO MID 90S FOR MOST OF THE AREA. DEW POINTS EXPECTED TO BE IN THE
LOWER 70S AGAIN WILL PRODUCE HEAT INDICES AROUND 100F GIVE OR TAKE A
COUPLE OF DEGREES. THUS THE HEAT ADVISORY STILL LOOKS GOOD FOR ALL
OF THE AREA TODAY.

A FEW SHOWERS/STORM WILL BECOME POSSIBLE AFTER NOON TODAY AS A GOOD
DEAL OF INSTABILITY BUILDS ONCE AGAIN. ML CAPES OF 2000-LOCALLY 4000
J/KG WILL DEVELOP. THE DEVELOPING TEMP DIFFERENCE NEAR THE LAKES
WILL ONCE AGAIN SET UP THE MESOSCALE PRESSURE PATTERN SIMILAR TO THE
LAST COUPLE OF DAYS. A SFC TROUGH WILL DEVELOP ACROSS THE ERN HALF
OF THE CWFA...ALLOWING ISOLATED CONVECTION TO FIRE. IT STILL APPEARS
THAT DEEP LAYER SHEAR WILL INCREASE SLIGHTLY LATER THAT ANYTHING
STILL GOING THIS AFTERNOON WILL HAVE A LITTLE BETTER CHANCE OF
ORGANIZING.

WE WILL SEE THE DIURNAL CONVECTION MOVE OUT/DISSIPATE THIS EVENING
ONCE AGAIN. THE DIFFERENCE TONIGHT IS THAT WE SEE THE UPPER JET INCH
CLOSER TO THE AREA...AND THUS ANY SHORT WAVES EMBEDDED IN IT. WITH
THIS...THE LLJ WILL BE A BIT CLOSER AND THE MOISTURE TRANSPORT WILL
BE INCREASING UP NORTH LATE. WE EXPECT MOST ALL OF THE CONVECTION TO
BE NORTH OF THE AREA AT THE NOSE OF THE LLJ AND AT THE MAX OF THE
MOISTURE TRANSPORT...BUT THERE IS ENOUGH OF A CHANCE TO KEEP THE CHC
IN ALL NIGHT TONIGHT UP NORTH.

FRI/FRI EVENING WILL BE THE MOST INTERESTING DAY OF THE PERIOD. WE
ARE STILL EXPECTING THE SFC FRONT TO MOVE FROM LAKE SUPERIOR AT 12Z
FRI TO CENTRAL LOWER BY 00Z SAT. A 100 KNOT UPPER LEVEL JET IS STILL
EXPECTED TO SHIFT SE...JUST EAST OF THE AREA PUTTING THE AREA UNDER
THE RRQ OF THE JET. STRONG SFC CONVERGENCE WILL BE PRESENT AHEAD OF
THE FRONT. ALL OF THESE DYNAMICS WILL BE PUSHING INTO QUITE AN
UNSTABLE AIR MASS WHERE ML CAPES COULD BE DOWN AS LOW IF NOT LOWER
THAN 2500 J/KG DURING PEAK HEATING. THIS COMES AS SRN AREAS WILL SEE
ONE MORE POTENTIAL DAY AROUND 90 AND DEW POINTS IN THE 70S. WE
EXPECT FAIRLY WIDESPREAD STORM DEVELOPMENT ALONG THIS FRONT AS IT
PUSHES DOWN INTO THE CWFA.

THE SPC DAY 2 OUTLOOK STILL LOOKS GOOD AS THE POTENTIAL FOR THESE
STORMS TO ORGANIZE IS DEFINITELY STILL THERE. THICK CAPES HIGH UP
STILL SUPPORTS LARGE HAIL...AND STRENGTHENING MID LEVEL WINDS AND
UNI-DIRECTIONAL PROFILES STILL SUPPORT WIND DAMAGE. WE CAN NOT RULE
OUT A TORNADO WITH DECENT LOW LEVEL SHEAR AND DECENT HELICITY
PRESENT IN THE LOWEST LEVELS.

THIS ALL SHOULD PUSH OUT BY 12Z SAT AND ALLOW DRIER AND COOLER AIR
TO PUSH IN FOR THE DAY ON SAT.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 329 AM EDT THU JUL 18 2013

THE PERIOD WILL START OFF WITH A COLD AIR ADVECTION ACROSS SOUTHWEST
LOWER MI AS HIGH PRESSURE TRACKS EAST SOUTHEASTWARD THROUGH THE
GREAT LAKES REGION.  THIS WILL RESULT IN MORE SEASONABLE
TEMPERATURES AND DRY WEATHER.

ON THE BACKSIDE OF THE HIGH...THE RETURN FLOW WILL FEATURE A LOW
LEVEL JET SUN NIGHT AND WARM AIR ADVECTION.  WITH SOME INSTABILITY
SHOWING UP BY 12Z MON...WILL FEATURE LOW POPS FOR THUNDERSTORMS
STARTING SUN NIGHT.  THE SURFACE WARM FRONT MAKES LITTLE PROGRESS
NORTH AS WE GO THROUGH MON AND TUE.  THUS WITH MOISTURE FROM THE
GULF OVERRIDING THE SURFACE BOUNDARY SOME ELEVATED THUNDERSTORM
ACTIVITY WILL BE POSSIBLE.  THE FORCING LOOKS WEAK AND THE
INSTABILITY LIMITED THROUGH THE PERIOD SO WILL KEEP POPS LOW AT
THIS TIME.  GFS SHOWS SOME BETTER INSTABILITY BY WED...PERHAPS MORE
WIDESPREAD THUNDERSTORM ACTIVITY BY THEN.

IT APPEARS UNLIKELY THAT WE WILL SEE A HEAT WAVE EARLY NEXT WEEK AS
ALL MODELS SHOW A THERMAL TROUGH OVER THE REGION.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 724 AM EDT THU JUL 18 2013

THE ATMOSPHERE BECOMES UNSTABLE AGAIN THIS AFTERNOON. CONDITIONS
FAVOR KJXN TO PERHAPS SEE A THUNDERSTORM THIS AFTERNOON OR EVENING. I
ADDED THIS TO THE FORECAST. WILL NEED TO MONITOR THIS FOR THE
OTHER TAF SITES. OTHERWISE VFR IS EXPECTED INTO THE EVENING.
LATER TONIGHT AS THE FRONT PUSHES IN OUR DIRECTION THE MOISTURE
WILL INCREASE PERHAPS LEADING WIDESPREA MVFR FOG. THE BULK OF THE
STORMS WILL HOLD OFF TIL AFTER 12Z FRI.

&&

.MARINE...
ISSUED AT 329 AM EDT THU JUL 18 2013

NO MARINE ISSUES FOR THE FIRST 12 HOURS...HOWEVER CONDITIONS WILL
DETERIORATE BEGINNING TONIGHT AND THEN LAST THROUGH FRI. WINDS WILL
INCREASE BEGINNING LATER TODAY...AND COULD HIT SMALL CRAFT
CONDITIONS AS EARLY AS TONIGHT ACROSS THE NRN SECTION OF THE
NEARSHORE WATERS. AFTER COLLABORATING WITH SURROUNDING MARINE
OFFICES...WE WILL BE HOLDING OFF ON ISSUING ANY HEADLINES FOR NOW.

ANOTHER PERIOD OF CONCERN WILL BE ON SAT. WE WILL BE SEEING COOLER
AIR MOVING IN ALONG WITH HIGH PRESSURE. THIS TRANSITION IS USUALLY A
DECENT SETUP FOR SOME ENHANCED WINDS AND WAVES...AND THIS COULD
OCCUR ON SAT.

&&

.HYDROLOGY...
ISSUED AT 329 AM EDT THU JUL 18 2013

MAIN HYDROLOGY FOCUS WILL BE CENTERED AROUND THE RAINFALL THAT IS
LIKELY FROM FRI INTO FRI NIGHT. ALREADY JUICY AIR MASS WILL BECOME A
BIT MORE MOIST AS THE FRONT APPROACHES AND MOISTURE POOLS.
PRECIPITABLE WATER INCREASES TO ALMOST 2.00 INCHES JUST AHEAD OF THE
FRONT. BASIN AVERAGES ARE LOOKING LIKE THEY SHOULD BE BETWEEN A
QUARTER AND THREE QUARTERS OF AN INCH. THERE COULD BE SOME HIGHER
TOTALS AND SOME POSSIBLE NUISANCE FLOODING WHERE STORMS COULD TRAIN
OVER THE SAME AREA FOR A COUPLE OF HOURS AS THE FRONT SINKS SLOWLY
SOUTH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY UNTIL 8 PM EDT FRIDAY FOR MIZ046-051-052-056>059-
     064>067-071>074.

     HEAT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MIZ037>040-043>045-
     050.

LM...NONE.
&&

SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...NJJ
MARINE...NJJ
Hazardous weather outlook, Jul 18, 5:32 AM EDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
532 AM EDT THU JUL 18 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-190945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
532 AM EDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX WILL ONCE AGAIN CLIMB TO AROUND 100 DEGREES DURING
THE AFTERNOON AND EARLY EVENING HOURS. THIS WILL RESULT IN AN
INCREASED RISK FOR HEAT EXHAUSTION OR HEAT STROKE.

A FEW THUNDERSTORMS WILL BE POSSIBLE STARTING THIS AFTERNOON.
SEVERE WEATHER IS NOT FORECASTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS FRIDAY.
DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN WILL BE THE MAIN
THREATS. THE PRIMARY STORM MOTION WILL BE SOUTHEAST AT 35 MPH.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EARLY NEXT WEEK. SEVERE
WEATHER IS NOT FORECASTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY.

LMZ844>849-190945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
532 AM EDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 KNOTS TONIGHT LEADING TO
WAVES BUILDING TO 3 TO 5 FEET...MAINLY NORTH OF HOLLAND. AS A RESULT AN
INCREASED RISK FOR RIP CURRENTS WILL EXIST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY.
DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING WILL BE THE MAIN
RISKS.

THE INCREASED RISK FOR RIP CURRENTS ALONG THE ENTIRE LAKESHORE WILL
EXIST FOR FRIDAY.

A FEW THUNDERSTORMS WILL BE POSSIBLE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY.

In the hours before

Special weather statement, Jul 18, 1:07 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
107 PM EDT THU JUL 18 2013

MIZ072>074-181800-
CALHOUN-JACKSON-KALAMAZOO-
107 PM EDT THU JUL 18 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING ALONG INTERSTATE 94 BETWEEN
KALAMAZOO AND JACKSON...MOVING EAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  MARSHALL...           TEKONSHA...           SPRINGPORT...
  CONCORD...            ALBION...             LEE TWP...
  BURLINGTON...         TOMPKINS...           SANDSTONE...
  PARMA...              BABCOCK...            HOMER...

ALSO IMPACTED WILL BE INTERSTATE 94 EAST OF KALAMAZOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4228 8556 4242 8497 4243 8414 4207 8413
      4207 8548
TIME...MOT...LOC 1707Z 276DEG 13KT 4233 8493 4224 8515

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:07 PM EDTSpecial Weather StatementGRRCalhoun, Jackson, Kalamazoo53 min
Jul 18, 1:10 PM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren34 hr
Jul 18, 1:52 PM EDTAreal Flood AdvisoryGRRCalhoun, Jackson6 hr
Jul 18, 4:09 PM EDTSmall Craft AdvisoryGRR36 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.